Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 55, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2018, 7:28 PM CDT for Macon County, Sumner County, Trousdale County, Tennessee. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 7:28 PM CDT (00:28 UTC)
- Expired
- May 20, 2018, 8:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Macon County, TN, Sumner County, TN, Trousdale County, TN
The radar
The Nashville radar (KOHX), 58 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:50 PM CDT | TSTM WND DMG | Lafayette, TN | NUMEROUS TREES AND POWER LINES WERE BLOWN DOWN ACROSS WESTERN AND CENTRAL MACON COUNTY |
| May 20, 7:56 PM CDT | TSTM WND DMG | 1 Ene Williams, TN | TREE DOWN ON CAVE HOLLOW ROAD EAST OF AKERSVILLE ROAD |
| May 20, 8:00 PM CDT | TSTM WND DMG | 1 Ene Williams, TN | TREE DOWN ON CAVE HOLLOW ROAD EAST OF AKERSVILLE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
074
WUUS54 KOHX 210028
SVROHX
TNC111-165-169-210100-
/O.NEW.KOHX.SV.W.0055.180521T0028Z-180521T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
728 PM CDT SUN MAY 20 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
East central Sumner County in Middle Tennessee...
Macon County in Middle Tennessee...
North central Trousdale County in Middle Tennessee...
* Until 800 PM CDT.
* At 728 PM CDT, a severe thunderstorm was located near Westmoreland,
or 7 miles west of Lafayette, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lafayette, Hartsville and Westmoreland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3663 8590 3655 8583 3640 8616 3654 8630
3664 8619
TIME...MOT...LOC 0028Z 231DEG 16KT 3652 8616
HAIL...1.00IN
WIND...60MPH
$$
Rose1 follow-up statement
488
WWUS54 KOHX 210051
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
751 PM CDT SUN MAY 20 2018
TNC165-169-210100-
/O.CAN.KOHX.SV.W.0055.000000T0000Z-180521T0100Z/
Sumner TN-Trousdale TN-
751 PM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SUMNER AND NORTH
CENTRAL TROUSDALE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3663 8592 3653 8587 3644 8606 3644 8611
3659 8618 3664 8610
TIME...MOT...LOC 0050Z 249DEG 13KT 3654 8606
$$
TNC111-210100-
/O.CON.KOHX.SV.W.0055.000000T0000Z-180521T0100Z/
Macon TN-
751 PM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL MACON COUNTY...
At 750 PM CDT, a severe thunderstorm was located over Lafayette,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lafayette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3663 8592 3653 8587 3644 8606 3644 8611
3659 8618 3664 8610
TIME...MOT...LOC 0050Z 249DEG 13KT 3654 8606
HAIL...1.00IN
WIND...60MPH
$$
RoseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:25 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 20, 6:25 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Nashville TN 625 PM CDT Sun May 20 2018 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... Active weather pattern remains for the forecast period over the mid state, with some breaks during the overnight hours and towards the end of the work week. Chances for showers and thunderstorms plague most of the forecast, and even look to continue next weekend and the beginning of next week. Today is looking similar to yesterday, with daytime heating breaking out cu over the area. MUCAPE values are on the rise, with most of the area looking to see between 1000-2500 J/kg. However, like most days so far in May, deep layer shear is very weak and similar to a summer pattern. This weak shear is also evident with weak storm motion, which isn't doing much to help out developing cu and showers early this afternoon. As daytime heating continues, additional showers and thunderstorms look to develop, and possibly carry over from western TN similar to last night. A few CAM's like the HRRR and WRF-ARW suggest scattered thunderstorms will develop near the TN River late this afternoon and progress slowly towards I-65, before dissipating rapidly around 9 PM likely due to the loss of diurnal support. CAM's also suggested the developing showers and storms in the southeast part of the area, and are currently popping up early this afternoon. Kept chance pops across the area for the afternoon, and carrying over into the evening around and east of I-65. A few showers and possibly a thunderstorm may continue into the early morning hours as well. Any stronger cells that develop may drop some hail and produce some gusty winds as well. For Monday, upper ridging slowly begins to slide eastward, and the Plains trough moves towards the Great Lakes region as an upper closed low weakens over the Gulf Coast states. This should keep southerly flow present in the low levels, and bring more moisture into the area. PWAT values climb above 1.5 inches for most of the mid state and even get close to 2 inches for parts of the northwest. MUCAPE values climb again in the afternoon, with the higher values >2000 J/kg holding strong in the northwest part of the CWA. With storm motions even slower than today with the absence of any strong upper wave, and weak shear as well, showers and thunderstorms that develop in the afternoon will be able to produce heavy rainfall in a short timeframe. Any localized areas that receive training of storms or any stagnant heavy rain from slow storm progression may receive flooding, in addition to any gusty winds and small hail with the stronger cores. Tuesday and Wednesday look similar, with the upper flow pattern becoming more zonal ahead of the next ridge. Kept schc/chc pops in for now as abundant moisture and diurnal showers and storms will be possible. Wednesday night through Friday morning looks to be the driest period in the forecast as the upper ridge moves overhead. Similar to the previous few days went ahead and kept in mention of schc pops for the isolated shower/storm that could pop up in the afternoon, mainly south of I-40. A tropical low tries to develop over the Gulf Coast, and the GFS/ECMWF begin to show different solutions at this point. Both models agree on keeping the mid state wet through the weekend, and have a strong trough dig southward from the Plains/Midwest Saturday through early Tuesday. This will keep south/southwesterly flow in the low levels, which will keep moisture advection over the region and thus chances for showers and storms in the forecast. Greatest chances will remain during the afternoon hours, again largely due to diurnal support. Looking further past the end of the forecast Monday shows the upper trough closing off over the Gulf Coast states, which unfortunately looks to continue rain chances through at least Wednesday next week. && .AVIATION... 00Z TAF DISCUSSION. BNA/MQY/CKV/CSV...Thunderstorm complex is currently affecting the Nashville Metro & Clarksville areas and this is reflected in the first period of the TAF's. Expect things to subside within the next couple of hours. Do not expect widespread radiation fog overnight due to a mid-level cloud deck, and also there was very little fog reported last night. Very little air mass change is expected during the next 24 hrs., so have included PROB30 remarks for scattered afternoon convection again Monday. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Barnwell AVIATION........08
Hazardous weather outlook, May 20, 3:41 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Nashville TN 341 PM CDT Sun May 20 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-211000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 341 PM CDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are forecast through tonight. A few of these thunderstorms through at least the early evening hours may become strong to severe, producing brief heavy rainfall, gusty to damaging winds, and possibly localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are forecast for Monday. A few of these thunderstorms may become strong, producing brief heavy rainfall, gusty winds, and possibly localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for the remainder of this afternoon and again on Monday. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 31
In the hours before
Local storm report, May 20, 5:31 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
531 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG 1 S BELLE MEADE 36.08N 86.86W
05/20/2018 DAVIDSON TN AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTS NUMEROUS TREES DOWN IN
THE BLACKBURN AVENUE AREA OF BELLE MEADE
&&
EVENT NUMBER OHX1800042
19Local storm report, May 20, 5:36 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 NW SPRINGFIELD 36.53N 86.92W
05/20/2018 E1.00 INCH ROBERTSON TN AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTS QUARTER SIZE HAIL ON
AIRPORT ROAD NEAR SPRINGFIELD.
&&
EVENT NUMBER OHX1800043
19Local storm report, May 20, 5:48 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
548 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 5 SW NASHVILLE 36.12N 86.85W
05/20/2018 DAVIDSON TN SOCIAL MEDIA
TREE BLOWN DOWN ONTO A CARPORT IN BELLE MEADE.
&&
EVENT NUMBER OHX1800044
19Local storm report, May 20, 6:43 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
643 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 7 NE NASHVILLE 36.24N 86.70W
05/20/2018 E1.00 INCH DAVIDSON TN SOCIAL MEDIA
HAIL OF MARBLE TO QUARTER SIZE IN GOODLETTSVILLE.
&&
EVENT NUMBER OHX1800045
19Local storm report, May 20, 6:58 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
658 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 5 SW NASHVILLE 36.12N 86.85W
05/20/2018 DAVIDSON TN SOCIAL MEDIA
NUMEROUS TREES BLOWN DOWN IN THE BELLE MEADE, GREEN
HILLS AND BELLEVUE AREA. IN GREEN HILLS, TREES WERE
BLOWN DOWN AT THE INTERSECTION OF ESTES RD AND WOODLAWN
DRIVE. IN BELLE MEADE, TREES WERE DOWN AT HARDING PLACE
AND WESTOVER AVENUE, NEAR BELLE MEADE COUNTRY CLUB. A
TREE WAS BLOWN ONTO A CAR IN BELLEVUE.
&&
EVENT NUMBER OHX1800046
19Local storm report, May 20, 7:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
706 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 1 ESE ADAMS 36.58N 87.07W
05/20/2018 ROBERTSON TN FIRE DEPT/RESCUE
TREE DOWN AT THE INTERSECTION OF HIGHWAY 41 AND JOHNSON
SPRING ROAD.
&&
EVENT NUMBER OHX1800047
19The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:20 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys | 25 min |
| May 20, 7:35 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 25 min |
| May 20, 7:58 PM CDT | Flash Flood Warning | OHX | Macon | 3 hr |
| May 20, 7:59 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon | 14 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.